Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Bismarck, ND

May 17, 2024Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2024, 2:40 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2024, 2:40 PM MDT (20:40 UTC)
Expired
May 17, 2024, 3:30 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 102 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:50 PM MDTHAIL 1.2510 Nne Burt, NDRadar estimated time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KBIS 172040
SVRBIS
NDC037-041-172130-
/O.NEW.KBIS.SV.W.0002.240517T2040Z-240517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
240 PM MDT Fri May 17 2024

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hettinger County in southwestern North Dakota...
  Northwestern Grant County in south central North Dakota...

* Until 330 PM MDT.

* At 240 PM MDT, a severe thunderstorm was located 11 miles northwest
  of New Leipzig, or 39 miles north of Lemmon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Heart Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4641 10225 4659 10228 4668 10172 4646 10171
TIME...MOT...LOC 2040Z 248DEG 23KT 4651 10211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOLLAN
3 follow-up statements
162 
WWUS53 KBIS 172056
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
256 PM MDT Fri May 17 2024

NDC037-041-172130-
/O.CON.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Hettinger ND-Grant ND-
256 PM MDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...

At 256 PM MDT, a severe thunderstorm was located 8 miles southwest of
Heart Butte Dam, or 42 miles north of Lemmon, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Heart Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4648 10207 4660 10212 4668 10172 4646 10171
TIME...MOT...LOC 2056Z 248DEG 23KT 4654 10198 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOLLAN
671 
WWUS53 KBIS 172110
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
310 PM MDT Fri May 17 2024

NDC041-172120-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Hettinger ND-
310 PM MDT Fri May 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central North Dakota.

&&

LAT...LON 4652 10198 4662 10203 4668 10172 4652 10171
TIME...MOT...LOC 2110Z 239DEG 24KT 4660 10186 

$$

NDC037-172130-
/O.CON.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Grant ND-
310 PM MDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN GRANT COUNTY...

At 310 PM MDT, a severe thunderstorm was located over Heart Butte
Dam, or 46 miles south of Beulah, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Heart Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Tschida, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4652 10198 4662 10203 4668 10172 4652 10171
TIME...MOT...LOC 2110Z 239DEG 24KT 4660 10186 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOLLAN
312 
WWUS53 KBIS 172122
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
322 PM MDT Fri May 17 2024

NDC037-172131-
/O.EXP.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Grant ND-
322 PM MDT Fri May 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY WILL
EXPIRE AT 330 PM MDT...

The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

&&

LAT...LON 4652 10198 4662 10203 4668 10172 4652 10171
TIME...MOT...LOC 2121Z 248DEG 23KT 4662 10179 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:46 PM MDT, 54 minutes earlier. Its key messages:

  • Severe Thunderstorm watch until 02z.
  • Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size.
  • Windy and cooler on Saturday with highs mostly in the 60s.
  • Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week.
Area forecast discussion, May 17, 1:46 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Severe Thunderstorm watch until 02z.

- Scattered severe thunderstorms are possible this evening. The
 expected hazards will be damaging winds up to 70 mph and hail
 up to quarter size.

- Windy and cooler on Saturday with highs mostly in the 60s.

- Daily chances (40%) for showers and thunderstorms continue
  through the weekend and into early next week.

&&

.UPDATE...
Issued at 241 PM CDT Fri May 17 2024

Quick update that there is now a Severe Thunderstorms watch for
most of western and central ND until 02z. Hazards are still
70mph winds and quarter sized hail. It may need to be expanded
into the far southeast, but we will see how the storms go.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri May 17 2024

The upper level wave has started to move into the state, as seen
in satellite with agitated mid level clouds at 18z. Near the
Montana/North Dakota border near Glendive, MT, south to Bowman,
ND and over to Glen Ullin, ND cumulus has started. We should be
warmer than our convective temperature now, so more and more
cumulus should start to pop in the next hour, especially with
the diffluence over head from the upper level wave. The latest
SPC update at 1630z expanded the slight risk through the whole
CWA. Some CAMs have isolated storms forming now before the main
cold front moves through and forms a line. The main threat is
still 70mph winds because of a lack in CAPE, and the storm mode.
The storm mode is a line because the shear vector will be
parallel to the cold front, continuously allowing new convection
to form in the line. DCAPE look very favorable with values
around 1000 J/kg, and model soundings have an inverted V with
steep lapse rate. This allows the wind to mix down very easily.
So the isolated storms that form now, will then combine into a
line as the cold front moves in. Timing on the line forming
looks to sometime around 21-23z. The CAMs are all a little
different on the which storm mode they start as. The line will
move west to east, leaving our area around 03z. Most CAMs are
confident on that. Then on the back side of the front, more
showers and possibly thunderstorms will form again in the west,
lasting through the night.

Saturday will be breezy on the backside of this front with cold
air advection and a tight pressure gradient. Westerly winds
will gust to 40mph, with sustained winds at 30mph. We will most
likely need a Wind Advisory from Saturday morning, until around
00z. Since we have active storms today, we will wait until the
overnight period to issue that. Highs on Saturday will be much
cooler in the 60s, this cooler trend will continue through the
weekend. Flow aloft this weekend will remain southwest with
another low and wave moving through Sunday and Monday. Chances
for showers and thunderstorms will continue through the forecast
period with the highest chances ending Monday when the
southwest flow relaxes some. Mid next week the flow is weak in a
quasi-zonal flow. Another big low pressure possibly forms in
the Pacific Northwest Wednesday. This could bring another round
of storms with diffluence flow aloft and southerly flow at the
surface Thursday and Friday. Temperatures look to stay slightly
below average in the low to mid 60s through Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 200 PM CDT Fri May 17 2024

VFR this afternoon until strong thunderstorms move west to east
between 21 and 03z. Overnight light rain may continue until the
early morning. Winds will gust around 20kts today from the
southwest increasing to 35kts from the west by Saturday
morning. Skies will clear out by late morning Saturday except
near KMOT where 3kft ceilings could linger, left it as SCT for
now until we get more confidence.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, May 17, 1:49 PM MDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
249 PM CDT Fri May 17 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
249 PM CDT Fri May 17 2024 /149 PM MDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this evening. The
expected hazards are damaging winds to 70 mph and quarter sized
hail.

Severe Thunderstorm watch has been issued for western and central
North Dakota. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong westerly winds are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Severe weather can be reported on social media, or by calling
701-223-4582.

In the hours before

Special weather statement, May 17, 1:54 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
254 PM CDT Fri May 17 2024

NDZ002-011-172030-
Ward ND-Burke ND-
254 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...WESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHERN MOUNTRAIL COUNTIES THROUGH
330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bowbells, or 24 miles north of Stanley, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenmare and Niobe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern North Dakota.

&&

LAT...LON 4858 10197 4854 10237 4871 10240 4884 10205
TIME...MOT...LOC 1954Z 253DEG 23KT 4866 10231

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HARGROVE
Special weather statement, May 17, 2:32 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT Fri May 17 2024

NDZ020-021-034-035-041-042-172100-
Grant ND-Hettinger ND-Oliver ND-McLean ND-Burleigh ND-Morton ND-
332 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MCLEAN...
NORTHEASTERN HETTINGER...NORTHWESTERN BURLEIGH...NORTHERN MORTON...
OLIVER AND NORTHWESTERN GRANT COUNTIES THROUGH 400 PM CDT/300 PM
MDT/...

At 331 PM CDT/231 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wilton to 8 miles
northwest of New Salem to 7 miles northeast of Mott. Movement was
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mandan, Washburn, New Salem, Glen Ullin, Wilton, Elgin, Center,
Almont, Regan, Heart Butte Dam, Hannover, Judson, Baldwin, Crown
Butte Lake, Fish Creek Dam, Lake Harmon, Double Ditch Indian Village,
New Johns Lake, Hensler, and Fort Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for south central and southwestern North Dakota.

&&

LAT...LON 4640 10246 4663 10224 4663 10210 4678 10210
      4698 10190 4698 10176 4713 10176 4725 10139
      4724 10126 4728 10129 4733 10112 4732 10011
      4682 10085 4641 10167
TIME...MOT...LOC 2031Z 254DEG 29KT 4721 10082 4695 10150 4645 10222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:54 PM MDTSpecial Weather StatementBISBurke36 min
May 17, 2:22 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams53 min
May 17, 2:32 PM MDTSpecial Weather StatementBISMorton, Oliver28 min
May 17, 3:02 PM MDTSpecial Weather StatementBISOliver28 min
May 17, 3:10 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams50 min
May 17, 3:18 PM MDTSpecial Weather StatementBISMcHenry, Pierce, Sheridan, Wells27 min
May 17, 3:25 PM MDTSpecial Weather StatementBISBowman35 min
May 17, 3:39 PM MDTSpecial Weather StatementBISBurleigh, Morton36 min
May 17, 3:47 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette43 min
May 17, 3:48 PM MDTSpecial Weather StatementBISWells27 min
May 17, 3:54 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail36 min
May 17, 4:14 PM MDTSpecial Weather StatementBISMorton31 min
May 17, 4:25 PM MDTSpecial Weather StatementBISAdams35 min
May 17, 4:31 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger59 min
May 17, 4:46 PM MDTSpecial Weather StatementBISMorton29 min
May 17, 5:20 PM MDTSpecial Weather StatementBISEmmons25 min
May 17, 5:26 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Morton, Sioux64 min
May 17, 5:42 PM MDTSpecial Weather StatementBISDivide33 min
May 17, 5:54 PM MDTSpecial Weather StatementBISStutsman36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.